Stevens-Johnson Syndrome/Toxic Epidermal Necrolysis
Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN) are two forms of the same serious skin condition that causes skin and even the lining of internal organs to shed and fall off. The two forms are so closely associated that doctors often group them together, referring to them as SJS/TEN.
Often starting with flu-like symptoms, SJS/TEN then causes skin to develop painful rashes and blisters. The top layer of skin then actually separates and falls off the body. If the patient's body loses less than 10 percent body surface area, it is classified as SJS [source: NIH]. Anywhere from 10 to 30 percent loss is considered overlapping SJS/TEN, and more than 30 percent is classified as TEN [source: Parrillo].
People usually develop SJS/TEN as a result of a reaction to a drug. The drugs include non-steroid anti-inflammatory drugs, Allopurinol, Phenytoin, Carbamazepine, barbiturates, anticonvulsants and sulfa antibiotics [source: Skin Association]. The reaction can start a week to two weeks after first taking the drug [source: NIH]. But in about a quarter of all cases, doctors have been unable to pinpoint what causes the onset of SJS [source: NIH].
Each year, the condition affects only a few people per million [source: Physorg.com]. Though often curable depending on the severity, SJS/TEN can be life-threatening and usually requires hospitalization. Doctors may attempt to treat the condition with intravenous immunoglobulins, as well as antibiotics for skin infections and corticosteroids for inflammation [source: NIH].